Alert archive / West Virginia / Flash Flood Warnings in 1996
Flash Flood Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 16, 1996, 6:07 AM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1996, 6:07 AM EDT (10:07 UTC)
- Expired
- May 16, 1996, 9:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 484 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 161007 FFWRNK WVC055-161300- BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 607 AM EDT THU MAY 16 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 900 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL WEST VIRGINIA ...MERCER AT 606 AM MERCER COUNTY SHERIFF'S HAS RECEIVED NUMEROUS REPORTS OF FLOODING OF ROADS AND RESIDENTIAL AREAS THROUGHOUT MERCER COUNTY. RADAR INDICATES THE HEAVIEST RAIN NOW TRACKING AWAY FROM MERCER COUNTY...HOWEVER ADDITIONAL SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP TO THE NORTHWEST AND TRACK SOUTHEASTWARD TOWARD MERCER COUNTY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. SPN &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:19 AM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, May 16, 2:19 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 AM EDT THU MAY 16 1995 SAT PIX AND 88D FINALLY INDCTNG TRAINING OVR OH BEGINNING TO END AND A BACK EDGE TO THE HVIER RAINS HDING FOR FFA AREA IN RNK CWA. THIS TREND SHUD CONT THRU THE PREDAWN HRS...AND MAY ALLOW FOR TAKING DOWN THE FFA FOR THOSE COUNTIES. WARM FRNT STILL LCTD TO THE W OF RNK CWA. DRNG THE DAY TDY FRNT SHU CONT ITS STRGL TO THE NE...AND SHUD SEE AT LEAST SWRN PART OF CWA BRKING INTO WARMER AIR. NEXT SHRTWV PRGD TO TRK TO THE S OF MUCH OF CWA WITH BEST CHC FOR HVIER AND BEST ORGANZD SHOWERS/TSTMS POSS MAKING IT INTO FAR SW/NRN NC MTNS AND WILL ADDRESS PTNTL FOR HVIER PRECIP LATER THIS PM AND TONIGHT IN SEVERE WX PTNTL AT 630 AM. FRNT SEEMS TO LIFT NWD THRU TONIGHT...THEN TEMPORARILY BEGINS TO SINK SWD AGAIN AS BACKDOOR TYPE FRNT DRING FRI AS H5 RIDGE SHARPENS AND UPPER WINDS BECOME MORE NWRLY AND STRNGR NWRLY. ETA SFC BASED LI'S ALSO INDCTING THIS TREND AND COULD ADD UP TO SOME INTRSTING WX ON FRI PM FOR SWRN PDMNT AND UP AGNST BLU RDG. FINALLY AS WE HEAD INTO THE WEEKEND MORE POTNT SHRTWV LIFTS INTO THE GREAT LAKES AND LIFTS FRONT BACK TO THE NORTH FOR REMDER OF WEEKEND TO BRING A TASTE OF HOT AND HUMID TO THE AREA. ROA 72/57/85/63 5333 NOGUEIRA
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:58 AM EDT | Flash Flood Warning | RNK | Mercer | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.